Arizona, 2012

Damaging Winds and Heavy Rain in Arizona, August 21, 2012

August 21, 2012 · NWS PSR · 4 events in 2 counties and zones

Thunderstorms continued to develop across the south central Arizona deserts during the evening hours on August 21st, affecting both the greater Phoenix area as well as portions of northwest Pinal county including the community of Coolidge. Due to the very moist and unstable nature of the atmosphere, the thunderstorms primarily generated very heavy rainfall with rain rates well in excess of 2…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Thunderstorms continued to develop across the south central Arizona deserts during the evening hours on August 21st, affecting both the greater Phoenix area as well as portions of northwest Pinal county including the community of Coolidge. Due to the very moist and unstable nature of the atmosphere, the thunderstorms primarily generated very heavy rainfall with rain rates well in excess of 2 inches per hour. The heavy rain was sufficient to cause some urban street flooding. Additionally, a few storms were able to produce gusty and damaging microburst winds which were strong enough to blow down power poles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 21, 2:45 PM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 21, 2:45 PM MST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
245 PM MST TUE AUG 21 2012

.SYNOPSIS...
UNUSUALLY HIGH MONSOON MOISTURE WILL PERSIST OVER THE REGION THROUGH
THURSDAY...RESULTING IN REPEATED CHANCES OF AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. A STRONG PACIFIC LOW PRESSURE SYSTEM WILL
MOVE INTO THE REGION DURING THE MIDWEEK PERIOD...LEADING TO A
SIGNIFICANT INCREASE IN COVERAGE AND INTENSITY OF THUNDERSTORMS...
ESPECIALLY WEDNESDAY AFTERNOON AND EVENING. AFTER A BOUT OF SOMEWHAT
COOLER WEATHER ASSOCIATED WITH THE ENHANCED THUNDERSTORM THREAT...A
DRYING TREND WITH REBOUND TO NEAR AVERAGE TEMPERATURES CAN BE
EXPECTED THIS WEEKEND.

&&

.DISCUSSION...
CONVECTION FIRING NICELY OVER THE HIGHER TERRAIN OF NORTHERN AND
EASTERN ARIZONA EARLY THIS AFTERNOON...AS SEEN IN THE LATEST IR AND
VISIBLE SATELLITE LOOPS. PLENTY OF MOISTURE IS IN PLACE ACROSS THE
STATE WITH MOUNTAIN PWAT NEAR 1 INCH...AND DESERT VALUES APPROACHING
2 INCHES. GOOD AMOUNTS OF MLCAPE ON THE SOUNDINGS AS WELL. AT 2 PM
SURFACE DEWPOINTS OVER THE LOWER DESERT REMAINED HIGH AND RANGED
FROM THE MID 60S TO ABOUT 70. UPPER HIGH HAS SHIFTED TOWARDS THE
SOUTHEAST AND STEERING FLOW OVER THE LOWER CENTRAL/SWRN DESERTS HAS
BECOME SOUTH/SOUTHWEST. THIS IS NOT A GOOD DIRECTION IN TERMS OF
GETTING HIGHER TERRAIN STORMS INTO THE DESERTS. WE WILL BE LOOKING
FOR OUTFLOW BOUNDARIES TO MOVE INTO THE CENTRAL DESERTS FROM THE
NORTHEAST AND SOUTHEAST LATER THIS AFTERNOON AND EVENING...AND
BOUNDARY INTERACTION WILL DRIVE NEW STORM DEVELOPMENT. RAISED POPS
INTO THE CHANCE CATEGORY TONIGHT FOR SOUTH CENTRAL AZ...INCLUDING
THE GREATER PHOENIX AREA...TO ACCOUNT FOR THIS POSSIBILITY.

GUIDANCE HAS MOSTLY RESOLVED THE TIMING ISSUES WITH THE PACIFIC LOW
PRESSURE SYSTEM THAT IS FORECAST TO MOVE INLAND OVER SOUTHEAST
CALIFORNIA WEDNESDAY...AND BRING SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TO THE DESERTS WED AFTERNOON THRU THE DAY ON THURSDAY.
BEST TIMING WINDOW APPEARS TO BE WEDNESDAY EVENING INTO THE MORNING
HOURS THURSDAY...AS THE BEST DYNAMICS WILL COMBINE WITH COPIOUS
MOISTURE AND GOOD INSTABILITY TO GENERATE STORMS WITH HEAVY
RAIN...SMALL HAIL AND STRONG GUSTY WINDS. BY 5 PM WEDNESDAY THE
UPPER LOW WILL BE MOVING INLAND ACROSS SOUTHEAST CALIFORNIA CENTERED
JUST NORTHWEST OF JOSHUA TREE NP. INCREASING DIFLUENCE ALOFT...SHEAR
AND PVA ASSOCIATED WITH THE LOW...IN ADDITION THE THE PRESENCE OF
THE RIGHT REAR QUADRANT OF AN UPPER JET WILL ALL AID IN THUNDERSTORM
FORMATION AND INTENSIFICATION. PWAT VALUES IN EXCESS OF 2 INCHES ARE
FORECAST OVER MUCH OF THE LOWER AZ DESERTS...ALONG WITH 850MB
DEWPOINTS IN EXCESS OF 14C. MLCAPE VALUES WILL BE WELL IN EXCESS OF
1000 J/KG. IT ADDS UP TO A POTENTIALLY VERY ACTIVE
PERIOD...CONVECTIVELY SPEAKING...STARTING LATE WED AFTERNOON AND
CONTINUING PAST MIDNIGHT. POPS ATTM RANGE FROM 40 TO 60 PERCENT OVER
MOST OF THE CWA...HIGHEST OVER SOUTH CENTRAL ARIZONA.

GFS AND ECMWF BOTH CALL FOR THE UPPER LOW CENTER TO PUSH INTO FAR
NWRN AZ DURING THE MORNING HOURS ON THURSDAY. THIS MEANS THAT WE
WILL BE VERY UNSETTLED OVERNIGHT WEDNESDAY NIGHT...WITH POPS
REMAINING IN THE GOOD CHANCE TO EVEN LIKELY CATEGORIES ALL NIGHT
LONG. EXPECT SCATTERED TO NUMEROUS SHOWERS WITH EMBEDDED
THUNDERSTORMS TO PERSIST INTO THE MORNING THURSDAY. LATEST MRA MOS
GUIDANCE SHOWED SOME EYE OPENING VALUES...80 PERCENT CHANCE FOR
PHOENIX OVERNIGHT...AND 100 PERCENT AT DEER VALLEY. WE MAY NEED TO
RAISE POPS SOME MORE FOR WED NIGHT SHOULD MODELS CONTINUE TO DISPLAY
GOOD CONSISTENCY WITH THE HANDLING OF THIS LOW. ALTHOUGH THE BEST
DYNAMICS...SHEAR...DIFLUENCE...WILL MOVE THROUGH NORTHERN ARIZONA
THURSDAY...WE WILL CARRY A CONTINUED CHANCE FOR SHOWERS AND STORMS
ALL DAY...PRIMARILY FROM MARICOPA COUNTY EASTWARD. BETTER CHANCE FOR
MEASURABLE RAIN WILL PROBABLY BE IN THE MORNING HOURS...BUT AS MID
LEVELS DRY DURING THE AFTERNOON...THE THREAT FOR SEVERE WEATHER WILL
INCREASE. HIGH TEMPERATURES WILL FALL A FEW DEGREES WEDNESDAY...DOWN
BELOW NORMAL AND TOWARDS 100 OVER THE CENTRAL DESERTS...THEN WILL
PLUNGE SEVERAL MORE DEGREES THURSDAY AS THE LOW MOVES ACROSS THE
STATE. DEPENDING ON HOW MUCH CONVECTION AND PRECIP WE SEE OVER THE
CENTRAL DESERTS WEDNESDAY NIGHT...THE LOWER ATMOSPHERE COULD BE VERY
WORKED OVER AND HIGHS WEDNESDAY MAY STRUGGLE TO EVEN REACH THE LOW
90S. WILL NOT GO THAT LOW...BUT WILL KEEP THE HIGHS IN THE MID
90S...WITH A HIGH OF 96 FORECAST FOR PHOENIX.

BEYOND THURSDAY...MODELS ARE STILL IN GOOD AGREEMENT DEPICTING
DEEPER WESTERLY FLOW AND A GRADUAL DRYING TREND. OUTSIDE OF HIGHER
TERRAIN LOCATIONS EAST OF PHOENIX...SEE LITTLE IMPETUS FOR
PRECIPITATION WITH MONSOON ACTIVITY SHIFTING ALMOST EXCLUSIVELY INTO
NEW MEXICO. HAVE KEPT POPS ON THE VERY LOW SIDE THROUGH THE
BEGINNING OF NEXT WEEK...WITH TEMPERATURES STEADILY WARMING BACK
TO...AND POSSIBLY ABOVE AVERAGE.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA...INCLUDING KPHX...KIWA...AND KSDL...
DEBRIS CLOUDS FROM YESTERDAY'S THUNDERSTORMS KEEPING SCT-BKN
MID-HIGH LEVEL CIGS IN PLACE ACROSS THE PHX AREA TODAY. ISOLATED
SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP TO THE EAST AND NORTH
OF THE TERMINALS THIS AFTERNOON...BUT CONFIDENCE IS TOO LOW AT THIS
TIME TO INTRODUCE THEM IN THE TAFS...AT THIS TIME. SOUTHWESTERLY
FLOW ALOFT TO RESULT IN LONGER-THEN-USUAL PERIODS OF WESTERLY WINDS
AT THE TAF SITES. INPUT VCSH INTO TAFS STARTING MID-MORNING
WEDNESDAY AS UPPER TROF APPROACHES FROM THE WEST...WITH AN ACTIVE TS
PERIOD LIKELY ON WED AFTERNOON.

SOUTHEAST CA AND SOUTHWEST AZ...INCLUDING KIPL AND KBLH...
PERSISTENT SOUTHERLY WINDS AT 10-15 KNOTS THROUGH MUCH OF THE PERIOD
WITH PERIODS OF HIGH CLOUDS. WIDELY ISOLATED AFTERNOON SHOWERS AND
THUNDERSTORMS WILL BE IN THE REGION...BUT NOT LIKELY TO AFFECT
AIRFIELDS. SOME INCREASE IN CLOUDS IS EXPECTED FROM THIS EVENING
ONWARD INTO WED MORNING.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
FRIDAY THROUGH TUESDAY...
PERSISTENT WESTERLY FLOW ALOFT IS EXPECTED TO PUSH DRIER AIR INTO
THE REGION THROUGH THE PERIOD. THIS WILL REDUCE THE AVAILABLE
MOISTURE AND THUNDERSTORM ACTIVITY SUBSTANTIALLY FROM FRIDAY ONWARD
INTO EARLY NEXT WEEK. THUNDERSTORM ACTIVITY IS EXPECTED TO BE
REDUCED TO JUST SOME ISOLATED CELLS OVER THE HIGHER TERRAIN NORTH
AND EAST OF PHOENIX EACH AFTERNOON AND EVENING. NIGHTTIME RELATIVE
HUMIDITY RECOVERIES ARE EXPECTED TO FALL INTO THE FAIR TO GOOD RANGE
EACH DAY. WINDS WILL REMAIN ON THE LIGHT SIDE AND GENERALLY FOLLOW
NORMAL DIURNAL PATTERNS....EXCEPT NEAR THUNDERSTORMS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...CB/MO
AVIATION...PERCHA/KUHLMAN
FIRE WEATHER...PERCHA
Hazardous weather outlook, Aug 21, 4:48 AM MST, 13 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
448 AM MST TUE AUG 21 2012

AZZ021>023-026>028-221215-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
448 AM MST TUE AUG 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THE PRIMARY
HAZARDS ARE LOCALLY HEAVY RAINFALL AND FLOODING...AS WELL AS ISOLATED
DAMAGING WIND GUSTS AND BLOWING DUST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY.
DAILY HAZARDS WILL INCLUDE LIGHTNING...GUSTY WINDS...LOCALIZED
BLOWING DUST...AND PERIODS OF HEAVY RAIN POTENTIALLY LEADING TO
FLOODING. THE MOST ACTIVE DAY WITH AN ORGANIZED SEVERE WEATHER THREAT
LOOKS TO BE WEDNESDAY...WITH POSSIBLE STRONG DAMAGING WIND GUSTS AND
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY.

AZZ024-221215-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
448 AM MST TUE AUG 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. THE PRIMARY HAZARDS
ARE GUSTY WINDS AND PERIODS OF HEAVY RAINFALL LEADING TO FLASH
FLOODING OF LOW LYING AREAS AND NORMALLY DRY WASHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE A CONTINUED CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY...WITH LESSER CHANCES BY THE END OF
THE WEEK AND WEEKEND. THE PRIMARY THREATS WILL BE LIGHTNING...GUSTY
WINDS...AND HEAVY RAINFALL POTENTIALLY LEADING TO FLOODING. THE MOST
ACTIVE DAY WITH AN ORGANIZED SEVERE WEATHER THREAT LOOKS TO BE
WEDNESDAY...WITH POSSIBLE STRONG DAMAGING WIND GUSTS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY.

AZZ020-025-CAZ030>033-221215-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
448 AM MST TUE AUG 21 2012 /448 AM PDT TUE AUG 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST
CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
THE PRIMARY THREATS WILL BE LOCALLY HEAVY RAINFALL AND
FLOODING...ALONG WITH GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY...WITH LOCALLY HEAVY
RAINFALL AND FLOODING...POSSIBLE STRONG DAMAGING WIND GUSTS...AND
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Aug 21, 3:51 PM MST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
351 PM MST TUE AUG 21 2012

AZZ021-212330-
LA PAZ AZ-
351 PM MST TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 430 PM MST

AT 348 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF VICKSBURG...MOVING NORTHEAST
AT 5 MPH.

LOCALLY DENSE BLOWING DUST...PERIODS OF BRIEF HEAVY RAIN AND WIND
GUSTS UP TO 45 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL LA PAZ COUNTY...
  STATE ROUTE 72 BETWEEN VICKSBURG JUNCTION AND BOUSE...

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

LAT...LON 3398 11388 3388 11366 3372 11382 3377 11396
TIME...MOT...LOC 2250Z 206DEG 5KT 3380 11384

NOLTE
Special weather statement, Aug 21, 5:10 PM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
510 PM MST TUE AUG 21 2012

AZZ021-220130-
LA PAZ AZ-
510 PM MST TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN LA PAZ COUNTY IN WEST CENTRAL ARIZONA

UNTIL 630 PM MST

AT 507 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES NORTHEAST OF BOUSE...MOVING NORTHEAST AT
15 MPH.

WIND GUSTS UP OF 45 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   ALAMO STATE PARK...
   LOCATIONS ALONG STATE ROUTE 72 BETWEEN US 60 AND BOUSE...

SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE
SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3430 11339 3431 11333 3410 11334 3366 11386
      3391 11403 3423 11381 3425 11373 3421 11370
      3424 11359 3431 11354
TIME...MOT...LOC 0009Z 204DEG 13KT 3407 11378

NOLTE
Special weather statement, Aug 21, 5:29 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
529 PM MST TUE AUG 21 2012

AZZ024-220115-
GILA AZ-
529 PM MST TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 615 PM MST

AT 526 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF KEARNY...MOVING SOUTH AT 5
MPH. HEAVY RAIN WITH THIS STORM MAY ALSO PRODUCE LOCALIZED FLOODING.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHERN GILA COUNTY...

LAT...LON 3297 11076 3297 11078 3300 11081 3321 11093
      3325 11091 3319 11070
TIME...MOT...LOC 0028Z 020DEG 3KT 3313 11084

HIRSCH
Special weather statement, Aug 21, 5:59 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
559 PM MST TUE AUG 21 2012

AZZ027-028-220215-
PINAL AZ-MARICOPA AZ-
559 PM MST TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 715 PM MST

AT 554 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF BIG HORN...MOVING NORTHEAST
AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   BIG HORN...
   FREEMAN...

LOCALLY DENSE BLOWING DUST IS POSSIBLE ALONG INTERSTATE 8. IF YOU
ENCOUNTER BLOWING DUST WHILE DRIVING...PULL OVER AS FAR OFF THE
ROADWAY AS POSSIBLE AND PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR
FOOT OFF THE BRAKE.

LAT...LON 3277 11263 3321 11226 3277 11200 3276 11204
      3271 11205 3272 11214 3268 11215 3266 11219
      3264 11220 3262 11250
TIME...MOT...LOC 0058Z 227DEG 12KT 3278 11245

HIRSCH
Local storm report, Aug 21, 6:06 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
606 PM MST TUE AUG 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HEAVY RAIN       4 WSW MIAMI             33.37N 110.93W
08/21/2012  M1.22 INCH       GILA               AZ   TRAINED SPOTTER

&&

EVENT NUMBER PSR1200263

MB
Special weather statement, Aug 21, 6:09 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
609 PM MST TUE AUG 21 2012

AZZ024-028-220200-
GILA AZ-PINAL AZ-MARICOPA AZ-
609 PM MST TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA
  EXTREME EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 700 PM MST

AT 603 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR TOP OF THE WORLD...MOVING SOUTHWEST AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   SUPERIOR...
   BOYCE THOMPSON ARBORETUM...

LAT...LON 3317 11117 3342 11131 3351 11095 3335 11085
TIME...MOT...LOC 0108Z 055DEG 9KT 3337 11101

HIRSCH

The radar

The Phoenix radar (KIWA), 37 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 2 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Pinal

When
August 21, 6:30 PM MST to 9:00 PM MST
Where
Pinal County, Coolidge Arpt
Reported by
Trained Spotter
Coordinates
32.970, -111.550

Scattered thunderstorms developed across northwest Pinal county during the evening hours on August 21st, and they affected communities such as Coolidge, San Tan Valley and Arizola. Due to the very humid and unstable nature of the atmosphere, the storms were able to produce very heavy rainfall with rain rates well in excess of 2 inches per hour. At 720 pm, a trained weather spotter 1 mile west of Coolidge reported that he had measured 2.54 inches of rain, and street flooding was occurring in the area. At 815 pm, another trained weather spotter near Coolidge measured 2.07 inches of rainfall, much of which had fallen since 7 pm. The heavy rain led to the issuance of a Flash Flood Warning for the Coolidge area beginning at 7 pm and continuing through 830 pm. Heavy rain continued to fall into the mid evening; at 9 pm another trained weather spotter 2 miles north of Arizola measured nearly one inch of rain in a thunderstorm and nearly one half inch had fallen in the last 25 minutes.

Thunderstorm Wind, Pinal

When
August 21, 7:15 PM MST
Where
Pinal County, 0.9 mi NW of Coolidge
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
32.980, -111.530

Thunderstorms developed across portions of northwest Pinal county, including the community of Coolidge, during the evening hours on August 21st. Due to the very humid and unstable nature of the atmosphere, the thunderstorms were able to produce both heavy rain and gusty, damaging microburst winds. According to local law enforcement, at 715 pm thunderstorm wind gusts knocked down several power poles and power lines in the town of Coolidge. The wind gusts were estimated to be at least 60 knots. At the same time, locally heavy rain produced by the severe storm cluster caused street flooding to the north, in the town of San Tan Valley. The urban flooding was reported by a trained storm spotter 15 miles north of Coolidge.

Thunderstorm Wind, Pinal

When
August 21, 7:40 PM MST to 7:45 PM MST
Where
Pinal County, Coolidge Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
32.970, -111.550

Scattered thunderstorms developed across northwest Pinal county, including the community of Coolidge, during the evening hours on August 21st. Some of the thunderstorms produced strong, gusty and damaging microburst winds which were estimated to be at least 65 knots. According to a trained weather spotter located on the west side of Coolidge, gusty microburst winds blew down a number of trees at approximately 740 pm. The diameter of the trees was not specified. In addition, there was shingle damage on several roofs. A Severe thunderstorm Warning was in effect at the time of the damage.

Heavy Rain, Maricopa

When
August 21, 8:30 PM MST to 10:00 PM MST
Where
Maricopa County, 1.15 mi W of Goodyear Arpt
Reported by
Trained Spotter
Coordinates
33.420, -112.400

Thunderstorms developed across the western portion of the greater Phoenix area during the evening hours on August 21st. The storms produced locally heavy rainfall with rain rates well in excess of one inch per hour. At 9 pm, radar estimates and storm spotter reports indicated that one half inch or more of rain had fallen since 830 pm. At 857 pm a trained spotter in Goodyear reported that one half inch of rain had fallen within the past 15 minutes. The heavy rain led to urban flooding and prompted the issuance of an Urban and Small Stream Advisory for the western Phoenix metropolitan area. The advisory continued until 11 pm.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402977, 402966, 402970, 402972.